Transiently pink-tinged serum in a patient with multiple myeloma and anemia undergoing lenalidomide treatment

Whitney Wedel, Alina G. Sofronescu

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Objectives: While in vitro hemolysis is a preanalytical interferent, in vivo hemolysis is a pathologic process requiring investigation. We present a case of an anemic patient with multiple myeloma undergoing chemotherapy with lenalidomide who had multiple serum samples drawn before and after chemotherapy treatment. Some of these samples showed hemolysis. This triggered further investigations to differentiate the cause of the hemolysis. Methods: Various laboratory tests and additional investigations were necessary to establish the root of the hemolytic process. Results: Multiple laboratory tests and a rigorous review of the samples, time of collection, and laboratory results revealed that only samples collected shortly after lenalidomide administration showed hemolysis. This indicates that the chemotherapeutic agent itself was most likely the proximate cause of the in vivo hemolysis in a non- immune-mediated manner. Conclusions: Upon administration, chemotherapeutic agents, such as lenalidomide, can immediately induce transient hemolysis, which can be visualized as transiently pink-tinged serum samples.

Original languageEnglish (US)
Pages (from-to)329-332
Number of pages4
JournalAmerican journal of clinical pathology
Volume144
Issue number2
DOIs
StatePublished - Aug 2015

Keywords

  • Anemia
  • Chemotherapy
  • In vivo hemolysis
  • Lenalidomide
  • Macrocytosis
  • Multiple myeloma

ASJC Scopus subject areas

  • Pathology and Forensic Medicine

Fingerprint Dive into the research topics of 'Transiently pink-tinged serum in a patient with multiple myeloma and anemia undergoing lenalidomide treatment'. Together they form a unique fingerprint.

  • Cite this